Jump to content
DartmouthDave

The Sad Man and the Bottles

Recommended Posts

If the 20ml/kg fluid bolus and glucagon are in without significant change calcium cholride @ 8-16mg/kg would be indicated.

To the previous poster, I think you misunderstood, I believe that the pt recently called his wife, but was last seen normal 4 hours prior.

Share this post


Link to post
Share on other sites

Hello,

Yes, sad but true. The wife waited four hours to call EMS and has opted not to come home from work. =(

SUMMARY OF INTERVENTIONS:

-Basic Airway Management

-Atropine

-Glucagon

-IN Fluids

RESPONSE TO INTERVENTIONS:

The patient still has a weak gag and won't tolerated an OPA. His airway is suctioned for thick secreations and with O2 his sats creep up to 85-86%

Atropine has little effect on the HR

Glucagon IV causes a slight rise in BP (90/42) and HR creeps up to 60

The fluid bolus pushes the BP up slightly more to 95/50 with a marginal improvement in skin colour.

Cheers

Edited by DartmouthDave

Share this post


Link to post
Share on other sites

Dang - I didn't get into this discussion quick enough to offer initial interventions, but I agree with those above -

Is OPA and bagging maintaining the airway? If not, do we carry LMA, King LT, or Combitube? If those airways aren't available, and OPA isn't enough, intubation to maintain airway is indicated.

Not to get into the age old intubation debate, but don't most systems say ETI first and THEN blind airway? Personally, in my system, those are strictly backup airways; first line is ETI.

SUMMARY OF INTERVENTIONS:

-Basic Airway Management

-Atropine

-Glucagon

-IN Fluids

RESPONSE TO INTERVENTIONS:

The patient still has a weak gag and won't tolerated an OPA. His airway is suctioned for thick secreations and with O2 his sats creep up to 85-86%

Atropine has little effect on the HR

Glucagon IV causes a slight rise in BP (90/42) and HR creeps up to 60

The fluid bolus pushes the BP up slightly more to 95/50 with a marginal improvement in skin colour.

Cheers

Good deal. Any change in his respiratory rate or mental status? If we're not getting any change after a while, we might need to start thinking about RSI. From here, there's not too much we're going to be able to do prehospitally. We need to start getting this guy packaged and ready to go to the hospital where he can die peacefully. The goal's going to be to maintain an airway, but without an OPA he's going to be getting a lot of air in his stomach and if he doesn't start breathing more effectively I'm going to go with RSI; we also want to maintain that pressure with fluids and maybe try another 5 mg of glucagon IV or another 0.5 mg atropine.

How far away are we to the nearest appropriate facility?

Edited by Bieber

Share this post


Link to post
Share on other sites

Not to get into the age old intubation debate, but don't most systems say ETI first and THEN blind airway? Personally, in my system, those are strictly backup airways; first line is ETI.

Unfortunately, in my region, we have different protocols depending on the area you are in in the region. This is due to a couple of cowboy medics completely f***ing up some attempted intubations, so medics have to call OLMC for the ok to tube. In those areas, until we can recover from the stupidity of a couple people and renew the medical director's faith in the medics, the blind insertion airway is first choice.

Share this post


Link to post
Share on other sites

Unfortunately, in my region, we have different protocols depending on the area you are in in the region. This is due to a couple of cowboy medics completely f***ing up some attempted intubations, so medics have to call OLMC for the ok to tube. In those areas, until we can recover from the stupidity of a couple people and renew the medical director's faith in the medics, the blind insertion airway is first choice.

Yes a excellent methodology applied here, insert one airway then subject the "survivor" to yet another invasive procedure.

Ok So some ONE screws up (or was needing a few OR days) and the majority have do: Mother may I ? wtf ?

fuzzy logic applied again.

Share this post


Link to post
Share on other sites

Yes a excellent methodology applied here, insert one airway then subject the "survivor" to yet another invasive procedure.

Ok So some ONE screws up (or was needing a few OR days)

That is the key.

One should call AHS, and say they have not tubed in a while and is afraid competency may be slipping. just see what happends?

Share this post


Link to post
Share on other sites

That is the key.

One should call AHS, and say they have not tubed in a while and is afraid competency may be slipping. just see what happends?

Good idea ! :thumbsup:

bcc my email .. you know just to have an independent professional association member be kept in the loop.

Share this post


Link to post
Share on other sites

Hello,

Sorry for the slow replay. Very busy this past week.

So, the standard therapy of CaCl and Glucagon improves the patient slightly. BP is 90's HR 60's and LOC perks up some (GCS 10/15 - E3 V2 M5) Resp are 10-12 with a SpO2 92%.

So, here are a few points to ponder:

(1) Is there a role for Atropine with a Beta Blocker and CCB overdose?

(2) If you were to intubate this patient would there be a role for pre-medication with Atropine?

(3) Why is Glucagon useful in treating a Beta Blocker OD (and some sources state effective with CCB as well)?

(4) Is CaCl an antidote for a CCB overdose?

Cheers....

This is based on a very interesting and complex OD that came through the last ICU I worked at a year or so ago.

Share this post


Link to post
Share on other sites

Hello,

Sorry for the slow replay. Very busy this past week.

So, the standard therapy of CaCl and Glucagon improves the patient slightly. BP is 90's HR 60's and LOC perks up some (GCS 10/15 - E3 V2 M5) Resp are 10-12 with a SpO2 92%.

So, here are a few points to ponder:

(1) Is there a role for Atropine with a Beta Blocker and CCB overdose?

(2) If you were to intubate this patient would there be a role for pre-medication with Atropine?

(3) Why is Glucagon useful in treating a Beta Blocker OD (and some sources state effective with CCB as well)?

(4) Is CaCl an antidote for a CCB overdose?

Cheers....

This is based on a very interesting and complex OD that came through the last ICU I worked at a year or so ago.

So counter questions in the EMS FIELD one could not assume completely that the this was an OD CCB or BB its could be a symptomatic bradycardia ... so why NOT pace ?

If giving Glucagon is there anything else we should be "aware of" or field test ?

cheers

Bailey B. Glucagon in beta-blocker and calcium channel blocker overdoses: a systematic review. J

Toxicol Clin Toxicol 2003;41(5):595-602.

2. Benowitz N: Beta-Adrenergic receptor blocker overdose. In: Haddad LM, Winchester JF, eds. Clinical

Management of Poisoning and Drug Overdose. WB Saunders Co; 1990:1315-26.

3. Delk C, Holstege CP, Brady WJ. Electrocardiographic abnormalities associated with poisoning. Am J

Emerg Med 2007;25:672-687.

4. Holger JS, et al. Insulin versus vasopressin and epinephrine to treat beta-blocker toxicity. Clin Toxicol

2007;45:396-401

Edited by tniuqs

Share this post


Link to post
Share on other sites

×
×
  • Create New...